You are here

Boxed Warning Added to Ezogabine (Potiga) Label

Antiseizure drug has risk of vision loss (October 31)

The FDA has approved changes to the labeling of the antiseizure drug exogabine (Potiga, GlaxoSmithKline/Valeant), underscoring risks of abnormalities to the retina in the eye, potential vision loss, and skin discoloration, all of which may become permanent. The revised label includes a new boxed warning — the most serious type of warning the FDA gives — because of the risk of abnormalities to the retina, a part of the eye that is needed for vision.

The agency advises that the use of exogabine should be limited to patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.

The FDA recommends that patients have eye exams by an ophthalmic professional before starting exogabine and every 6 months during treatment.

Also included in the updated label are warnings regarding the risk for discoloration of the skin, nail, mucous membrane, and white of the eye. The updated drug label states that if a patient develops skin discoloration, an alternate medication should be considered.

Source: FDA, October 31, 2013.

Recent Headlines

Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Potential contamination could lead to supply chain disruptions
Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs